United States Surgeon General Jerome Adams has issued an advisory urging the public to carry naloxone, and to be prepared to use it.
As our country faces an unprecedented drug overdose epidemic, carrying naloxone is a simple step everyone can take toward saving lives in our communities.
Learn about how naloxone works, how to spot an opioid overdose, and how to access and administer this lifesaving medication.
“Knowing how to use naloxone and keeping it within reach can save a life.”
Surgeon General Jerome Adams
What is naloxone?
Naloxone (also known by brand names Narcan or Evzio) is a safe, FDA-approved medication that has been proven to reverse opioid overdoses in minutes. It comes in the forms of a nasal spray and an injection.
How does naloxone work?
When you take an opioid, it binds to specific receptors in the brain, spinal cord, and gastrointestinal tract. That process minimizes the body’s perception of pain and causes feelings of euphoria—but it also triggers other body systems, such as those responsible for regulating mood, blood pressure, and breathing. And it's these effects on breathing that can make opioids fatal. During an overdose, the drugs depress the user's respiratory system so much that the user stops breathing completely.
Naloxone is an opioid antagonist. That means naloxone binds to the same receptors as the opioid, displacing the opioid in the process and temporarily undoing its harmful effects. After naloxone has been administered to a someone experiencing an overdose, they can begin breathing again within a matter of minutes.
When should naloxone be administered? Is one dose enough?
Timing is everything. Naloxone must be introduced to the body relatively quickly, as death from an overdose may occur within one to three hours of opioid use. The sooner naloxone is used, the more successful it will be in reviving the person who’s overdosing.
Naloxone is only meant to be a first line of defense during an overdose, because its antidote effect will wear off in 20–90 minutes. (That’s why it’s so essential for family and friends of people who use opioids to have naloxone on hand at home.) Naloxone buys time for the individual until they can be treated more thoroughly by licensed medical professionals. And when the overdose involves strong synthetic opioids, like fentanyl, more than one dose of naloxone may be needed in order to revive the person who’s overdosing.
In the event of an overdose, always carefully monitor the individual and always call emergency services for further help.
Is naloxone safe?
Yes, especially when used in low doses. It can cause rapid opioid withdrawal in patients—which is unpleasant, but not life-threatening. And when tested on individuals who are not opioid-intoxicated or opioid-dependent, naloxone produced no clinical effects, even at high doses.
Naloxone is also safe for pregnant women, but the lowest dose possible should be used in order to avoid any fetal distress.
Does naloxone access increase drug use?
Some have suggested that if naloxone were viewed as a safety net, it would encourage people to use more opioids. Several studies have demonstrated that this is simply not true — increased naloxone access has shown no increase in opioid misuse or overdoses.
When someone is saved from an opioid overdose, they have the chance to get the treatment they need and to begin recovery. Everyone deserves that chance.
In the midst of the opioid epidemic, naloxone should be as easily accessible as fire extinguishers.
It should be in every first aid kit. It should be carried by first responders and police officers. It should be easily accessible to friends and loved ones of people at risk, and it should be available to the general public. Learn more about Shatterproof’s advocacy work to broaden access to naloxone.
Naloxone: How to use it & where to get it
Who’s at risk of an opioid overdose?
- People who take prescription opioids, especially in high doses
- People who use alcohol, anti-depressants, or benzodiazepines (like Xanax) in addition to opioids
- People who are addicted to prescription or illicit opioids
- People who’ve recently detoxed from opioids, or who are recently in recovery from opioid addiction (their tolerance is now lower, so any relapse can be fatal)
How to spot on opioid overdose
How can you tell when someone is overdosing, and when it’s time to use naloxone? Here are the signs:
- Pinpoint pupils
- Breathing problems, including slow or shallow breathing
- Unresponsiveness or severe sleepiness, meaning you can’t wake the person up with a loud voice or a firm rub on the center of their chest
- Blue or grey lips or fingertips
- Floppy arms or legs
- Snoring or gurgling
How to use naloxone
To use Narcan nasal spray:
To use Evzio auto-injector:
To assemble and use a naloxone kit, with Dr. Sarah Wakeman:
After administering naloxone, watch the patient closely. If breathing doesn’t return to normal within 2-3 minutes, administer another dose.
In the event of an overdose, always call 911 in addition to administering naloxone. If you’re worried about law enforcement presence, read up on Good Samaritan laws in your state, which protect people who are seeking emergency help in overdose situations.
How to get naloxone
Depending on where you live, you may be able to access free or low-cost naloxone kits through community organizations. Access varies, but cities and towns across the country are working to expand programs like this. Your local health department can refer you to community-based naloxone distribution programs.
You can also access naloxone at your local pharmacy. Two FDA-approved naloxone products are available in pharmacies: a nasal spray (Narcan) and an auto-injector (Evzio). These medications are available in most states without a prescription. If you live in a state that does require a prescription (Maine, Nebraska, Hawaii), talk to your primary care physician.
Walmart, CVS, and Walgreens all carry naloxone, and the websites of the latter two feature helpful information about what to expect when purchasing the medication. You may want to call your local pharmacy before you visit to make sure they have naloxone in stock and ready for pick up. If they don't have it in stock, ask them to order it for you.
Know your rights when you go to the pharmacy. Since these regulations are relatively new, you may find the pharmacy staff unaware of, or confused about, naloxone protocol. So remember: Anyone in the position to save a life is able to buy naloxone from the pharmacy—the dose does not have to be for you, specifically. And most insurance plans will cover the cost, so if the pharmacist tells you it's not covered, call your insurer before paying full price.
Cost varies. With insurance, the manufacturers of Narcan state that almost 80% of prescriptions for their product are filled with a co-pay of $20 or less. Without insurance, Narcan costs about $125 for a two pack. Coupons may be available from the manufacturer or from your pharmacy. For example, CVS recently announced it will offer Narcan to uninsured customers for the reduced price of $94.99. On Narcan’s website, you can enter your zip code for detailed information on how to obtain the medication in your state, and how much you can expect to pay.
Evzio’s auto-injector of naloxone is available to commercially insured patients for free. They also offer cost-assistance programs for people without insurance. Visit their website for more details, plus useful resources like a prescription form and a pharmacy locator.
Carry naloxone. You could save a life.
Whether you’re worried about a loved one’s opioid use or you’re simply a concerned citizen, don’t be nervous to talk to your doctor or pharmacist about naloxone. Carrying naloxone is a responsible and caring thing to do.
If your loved one had allergies, you wouldn’t think twice about having an epi-pen on hand. It’s just a matter of common sense safety. The same goes for naloxone. If you love someone who uses prescription opioids like OxyContin or Vicodin, or illicit opioids like heroin, be sure to have naloxone on hand. You never know when you could be in the position to save a life.